Pennsylvania, 2012

Hail and Damaging Wind in Pennsylvania, May 29, 2012

May 29, 2012 · NWS CLE · 13 events in 2 counties and zones

A cold front moved across northwestern Pennsylvania on May 29th causing showers and thunderstorms to develop. A few of the stronger storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$187,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across northwestern Pennsylvania on May 29th causing showers and thunderstorms to develop. A few of the stronger storms became severe. There were many reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 29, 8:19 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 29, 8:19 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
919 AM EDT TUE MAY 29 2012

.SYNOPSIS...
A COLD FRONT STRETCHING FROM LOWER MICHIGAN ACROSS INDIANA AND
INTO ILLINOIS WILL MOVE EAST ACROSS THE LOCAL AREA TODAY. HIGH
PRESSURE WILL BUILD OVER THE REGION FROM THE NORTHWEST TONIGHT
THROUGH THURSDAY. AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST
ACROSS THE GREAT LAKES REGION FRIDAY INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN ADVANCE OF THE
APPROACHING COLD FRONT THIS MORNING. THE EASTWARD PROGRESSION OF
THE STORMS IS FAIRLY SLOW. I WILL SLOW THE TIMING OF THE
PRECIPITATION AND HOLD ON TO IT A LITTLE LONGER IN THE WEST THIS
AFTERNOON. THE TREND WILL REMAIN SIMILAR IN THE EAST. I WILL LOWER
TEMPS A FEW DEGREES THIS AFTERNOON. THE DEBRIS CLOUD FROM THE
PRECIPITATION WILL LIKELY HOLD TEMPERATURES DOWN A FEW DEGREES.
THE LAMP DATA ONLY SHOWS TEMPERATURES REACHING THE UPPER 70S THIS
AFTERNOON. I WILL CONSERVATIVELY LOWER THE HIGHS INTO THE LOWER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THE MIDDLE PART OF THE WEEK WILL BE QUIET AND COOL AS HIGH
PRESSURE BUILDS OVER THE REGION FROM THE NORTHWEST. DECENT COLD
AIR ADVECTION ACROSS LAKE ERIE EXPECTED ON WEDNESDAY BUT THINK THE
ATMOSPHERE WILL BE TOO DRY FOR ANYTHING MORE THAN SOME LAKE
INDUCED STRATO CU. THE SURFACE HIGH WILL FINALLY SHIFT TO THE
NORTHEAST LATE THURSDAY. THIS WILL ALLOW AN AREA OF LOW PRESSURE
OVER THE MID MISSISSIPPI VALLEY TO BEGIN MOVING NE. THE LOW WILL
REACH THE CENTRAL GREAT LAKES BY DAYBREAK SATURDAY. THE MODELS
HAVE BEEN TRENDING WESTWARD WITH THE LOW TRACK. THIS MEANS PRECIP
ASSOCIATED WITH THE SYSTEM WILL LIKELY NOT ARRIVE TILL SOMETIME
LATE THURSDAY NIGHT. WILL NEED HIGH POPS ON FRIDAY WITH GRADUALLY
DIMINISHING CHANCES FOR SHOWERS ON FRIDAY NIGHT. THE PERIOD WILL
BE COOL WITH HIGHS BOTH THURSDAY AND FRIDAY AVERAGING 5 TO 10
DEGREES BELOW NORMAL.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
THE DIFFERENCES BETWEEN THE GFS AND ECMWF HAVE BEEN DECREASING BUT
THE ECMWF REMAINS MORE PROGRESSIVE THAN THE GFS WITH THE LOW MOVING
THROUGH THE LAKES FRI NIGHT THRU SAT NIGHT. STILL THINK THERE IS TOO
MUCH MOISTURE LEFT HANGING AROUND ON SUN NOT TO HAVE MORE OF A
CHANCE FOR SHRA SO POPS INCREASED ONCE AGAIN. CONTINUES SMALL CHANCE
FOR MON AS THREAT FOR WARM ADVECTION PRECIP LOOKS POSSIBLE.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
A BAND OF SCT TSRA...SOME POSSIBLY STRONG...WILL CONTINUE TO MOVE
EAST ACROSS THE AREA WITH THE COLD FRONT. IN GENERAL THE TSRA THREAT
LOOKS TO BE ENDING IN TOL AND FDY BY 14Z...MFD AND CLE BY 16Z...ERI
AROUND 18 OR 19Z AND CAK...YNG AROUND 20Z. VFR SHOULD PREVAIL EXCEPT
DURING THE HEAVIER RAIN IN THE TSRA.

DRY AIR QUICKLY SPREADS IN BEHIND THE COLD FRONT AND CLOUDS DECREASE
WEST TO EAST MIDDAY INTO EARLY EVENING WITH LITTLE CLOUDINESS
CONTINUING TONIGHT. SW WINDS OF 10 TO 20 KNOTS TURN WEST WITH FROPA
THEN WNW TONIGHT WITH A SECONDARY COLD FRONT.

.OUTLOOK...NON VFR POSSIBLE IN WIDESPREAD SHRA FRIDAY INTO SATURDAY.

&&

.MARINE...
WITH TEMPS SO WARM STILL NOT SURE IF SCA CONDITIONS WILL DEVELOP
BEHIND THE COLD FRONT LATER TODAY. FOR NOW WILL NOT RAISE GUIDANCE
THAT MUCH AND STAY BELOW ANY SCA. SECONDARY COLD FRONT MOVES THROUGH
TONIGHT THEN PRESSURE GRADIENT TIGHTENS WED SO NW FLOW WILL PROBABLY
INCREASE ENOUGH FOR MARGINAL SCA CONDITIONS LATE WED THROUGH THU
MORNING.

AS HIGH RIDGES EAST INTO THE EASTERN LAKES THE FLOW SHOULD DIMINISH
SOME AND TURN NE FOR THU NIGHT. LOW PRESSURE SHOULD MOVE NE ACROSS
THE DETROIT AREA LATER FRI. THE NE TO E FLOW AHEAD OF THE LOW WILL
INCREASE TO SCA LEVELS THEN WINDS WILL BE CHANGEABLE BUT SHOULD
MAINLY VEER AS THE LOW CROSSES SE MI BEFORE LINING UP OUT OF THE SW
THEN WEST WITH A SCA LIKELY TO CONTINUE WELL INTO SAT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...GARNET
SHORT TERM...KUBINA
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...ADAMS
Hazardous weather outlook, May 29, 4:03 AM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
503 AM EDT TUE MAY 29 2012

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
503 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT MOVING EAST ACROSS THE REGION TODAY. A FEW OF THE STRONGER STORMS
MAY BECOME SEVERE. BEST CHANCES FOR SEVERE WEATHER WILL BE ALONG
AND EAST OF THE I-71 CORRIDOR LATE THIS MORNING AND EARLY THIS
AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING
STRAIGHT LINES AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-300915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
503 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 29, 9:16 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1016 AM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     HAIL             1 SE WOOSTER            40.81N 81.92W
05/29/2012  E1.00 INCH       WAYNE              OH   PUBLIC

&&

SJAMISON

The radar

The Cleveland radar (KCLE), 129 km away, was scanning. The volume nearest the first event began at 14:50 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
May 29, 9:51 AM EST
Where
Crawford County, Conneautville
Measured
0.75 in hail
Reported by
Post Office
Coordinates
41.750, -80.370

Penny sized hail was observed.

Hail, Crawford

When
May 29, 9:55 AM EST to 10:12 AM EST
Where
Crawford County, Conneautville
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.750, -80.370

Hail as large as golf balls was reported for several minutes. Some vehicles were damaged by the hail.

Hail, Crawford

When
May 29, 10:00 AM EST
Where
Crawford County, Conneautville
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.750, -80.370

Hail the size of walnuts was reported.

Hail, Crawford

When
May 29, 10:29 AM EST
Where
Crawford County, 2.06 mi ESE of Turnersville
Measured
1 in hail
Reported by
Public
Coordinates
41.508, -80.443

Quarter sized hail was observed.

Hail, Erie

When
May 29, 10:30 AM EST
Where
Erie County, Mill Vlg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.880, -79.970

Penny sized hail was observed.

Thunderstorm Wind, Crawford

When
May 29, 10:33 AM EST
Where
Crawford County, Cambridge Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.800, -80.070

Thunderstorm winds downed a few large tree limbs.

Hail, Crawford

When
May 29, 10:42 AM EST
Where
Crawford County, Meadville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.630, -80.150

Quarter sized hail was observed.

Hail, Erie

When
May 29, 10:44 AM EST
Where
Erie County, 1 mi SW of Waterford
Measured
1 in hail
Reported by
Public
Coordinates
41.940, -79.994

Quarter sized hail was observed.

Hail, Erie

When
May 29, 10:47 AM EST to 11:01 AM EST
Where
Erie County, Corry
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
41.920, -79.630

Golf ball size hail was reported. Some minor damage to vehicles occurred.

Hail, Crawford

When
May 29, 10:49 AM EST
Where
Crawford County, Guys Mills
Measured
0.75 in hail
Reported by
Public
Coordinates
41.630, -79.980

Penny sized hail was observed.

Hail, Crawford

When
May 29, 10:56 AM EST
Where
Crawford County, Spartansburg
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
41.830, -79.700

Golf ball sized hail was reported.

Hail, Crawford

When
May 29, 11:20 AM EST
Where
Crawford County, Titusville
Measured
1 in hail
Reported by
Public
Coordinates
41.630, -79.680

Quarter sized hail was observed.

Hail, Crawford

When
May 29, 11:27 AM EST
Where
Crawford County, Titusville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.630, -79.680

Nickel sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382929, 382930, 383032, 383028, 383026, 383031, 383027, 383033, 383030, 383034, 383029, 383036, 383035.